Print This Page

Salt Substitute Lowers Sodium Intake

  • Currently 0/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? (0 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I try to limit my family's salt intake because high blood pressure runs in my husband's family. I found "Morton's Lite Salt" at the store. The package claims it has "half the sodium of table salt...can be used in all your recipes just like regular salt with the same great results.  It cooks the same, bakes the same..." All of that sounds perfect.

But it also says "For normal healthy people. Not to be used by persons on sodium or potassium restricted diets unless approved by a physician."

I'm a little confused. If we only use this when we would've used salt anyway, is it safe for my family? What if I'm making something for guests and I don't know the medical status of everyone who might consume some?

A. You have found a reasonable way to cut back on sodium when cooking for your family without giving up the taste of salt entirely. Guests who must restrict their intake of sodium more completely should be polite enough to tell you that before they arrive for dinner.

Q. I have taken Wellbutrin XL for two years and it has taken care of my depression beautifully. In January my insurance company switched me to the generic called Budeprion XL. I didn’t think twice about it. I just assumed it was as good as Wellbutrin XL.

After a few months thinking I was losing my mind and that Wellbutrin just wasn't working anymore, it finally dawned on me that I was no longer taking WELLBUTRIN! (I honestly hadn’t even thought about the generic.)

I have been very depressed, crying and irritable with no energy or ambition. While I am not suicidal, it sure doesn’t sound like a bad plan most days. I will stop Budeprion XL immediately even though I will have to pay full price for Wellbutrin XL.

A. More than a dozen people have contacted us regarding experiences strikingly similar to yours. Some of them reported nausea or dizziness as side effects of Budeprion XL; all of them said their symptoms of depression had returned.

We have no scientific evidence that there is a difference between the brand name and the generic. Nevertheless, so many reports convince us that there should be an investigation.

We have arranged with the FDA to analyze any generic pills that readers of The People’s Pharmacy suspect are not equivalent to their branded counterparts. Please describe your experience and send your generic pills with as much information as possible: Name of medication, name of generic drug maker, lot number and date dispensed. (Data may be available from the pharmacy.) Send the parcel to Graedons’ People’s Pharmacy; PO Box 52027; Durham, NC 27717-2027.

Q. I have been taking Ambien for about six months. It really helps me get a decent night’s sleep but now I have heartburn.

Can Ambien cause reflux? I hate to take Nexium to counteract indigestion that might be caused by Ambien.

A. Ambien (zolpidem) can cause indigestion or reflux. Here is another reader’s experience: “Ambien gave me a great night's sleep after years of wakefulness. The cost was disabling digestive problems: bloating, pain and acid reflux.

“After a year of pain, more than $20,000 in uncomfortable testing and drugs for reflux, I took myself off Ambien. Two doctors had insisted that my digestive woes were not related to Ambien but after three nights of sleeplessness, the digestive problems went away.”


  • Currently 0/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? (0 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

2 Comments

| Leave a comment

To help me stop smoking, my Dr. prescribed Wellbutrin - to be taken for a couple of weeks before starting the nicotine patch. Not aware of the generic issues, I accepted a prescription for Budeprion instead. The very first day, I developed hiccups, burping & nausea. But because of my commitment to quit smoking, I gave the drug another 10 days to see if I would adjust. I did not and have been suffering every since (1 month). I stopped drinking tea and coffee and started on Prilosec and there's been a slight improvement. But I'm very concerned I've done some permanent damage somewhere - either the esophagus or stomach. (By the way, I only used the nicotine patch for 3 days since I felt so ill.) The only good out of this is that I've quit smoking regardless of these problems! What could be the link between heartburn and anti-depressants?

Is it safe to use salt substitutes while taking Lipitor?

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.